Alert archive / New York / Wind Advisories in 2008

Wind Advisory 6, NWS Binghamton, NY

October 28, 200813 counties in New York; 7 counties in Pennsylvania

NWS Binghamton, NY issued this wind advisory at Oct 28, 2008, 9:09 PM EDT for 13 counties in New York; 7 counties in Pennsylvania. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 28, 2008, 9:09 PM EDT (01:09 UTC)
Expired
Oct 29, 2008, 5:26 AM EDT
In force
8 hr
Issued by
NWS Binghamton, NY

Counties Broome County, NY, Cayuga County, NY, Chemung County, NY, Chenango County, NY, Cortland County, NY, Onondaga County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Sullivan County, NY, Tioga County, NY, Tompkins County, NY, Yates County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 16 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2008-10-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2008-10-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
569 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBGM 290109
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
909 PM EDT TUE OCT 28 2008

...STRONG WINDS WILL OCCUR OVERNIGHT...

.STRONG WINDS IN THE WAKE OF TODAYS STORM WILL AVERAGE 20 TO 25
MPH WITH A FEW GUSTS TO 45 TO 50 MPH. THE WINDS WILL DIMINISH
SOMEWHAT WEDNESDAY MORNING... BUT WILL REMAIN GUSTY THROUGH
WEDNESDAY. 

NYZ015>018-022>025-044-045-055-056-062-PAZ038>040-043-044-047-048-
072-290915-
/O.NEW.KBGM.WI.Y.0006.081029T0109Z-081029T1200Z/
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-CHENANGO-TIOGA-BROOME-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
909 PM EDT TUE OCT 28 2008

...WIND ADVISORY IN EFFECT UNTIL 8 AM EDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM EDT WEDNESDAY. 

NORTHWEST WINDS WILL AVERAGE 20 TO 25 MPH WITH A FEW GUSTS AS HIGH
AS 45 TO 50 MPH TONIGHT. THE WINDS WILL DIMINISH SLIGHTLY
WEDNESDAY MORNING... BUT WILL REMAIN GUSTY THROUGH THE DAY ON
WEDNESDAY. 

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS OF AT LEAST
30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS OF THIS
MAGNITUDE COULD CAUSE MINOR DAMAGE TO TREES...POWER LINES AND
WEAKER STRUCTURES. THIS WILL ESPECIALLY BE TRUE OVER HIGHER
ELEVATIONS TONIGHT... WHERE HEAVY... WET SNOW IS LAYING ON TREES
AND POWER LINES. PERSONS IN THE ADVISORY AREA SHOULD SECURE ALL
LOOSE OBJECTS. IF YOU ARE TRAVELING THROUGH THE ADVISORY AREA KEEP
A FIRM GRIP ON THE WHEEL...ESPECIALLY FOR THOSE DRIVING HIGH
PROFILE VEHICLES.

$$

MSE
1 follow-up statement
000 
WWUS71 KBGM 290926
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
526 AM EDT WED OCT 29 2008



NYZ015>018-022>025-044-045-055-056-062-PAZ038>040-043-044-047-048-
072-291030-
/O.CAN.KBGM.WI.Y.0006.000000T0000Z-081029T1200Z/
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-CHENANGO-TIOGA-BROOME-SULLIVAN-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-
SOUTHERN WAYNE-
526 AM EDT WED OCT 29 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE SIGNIFICANTLY DECREASED THIS MORNING. THEREFORE THE
WIND ADVISORY IS CANCELLED.

WINDS WILL GUST AT TIMES BETWEEN 25 MPH AND 35 MPH THIS MORNING.

$$


PADAVONA

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Oct 28, 8:22 PM EDT, 47 minutes earlier.

Area forecast discussion, Oct 28, 8:22 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
822 PM EDT TUE OCT 28 2008

.SYNOPSIS...
INTENSE LOW PRESSURE...CENTERED OVER SOUTHWESTERN NEW
ENGLAND...WILL CONTINUE TO LIFT NORTH TONIGHT...WITH SNOW AND RAIN
CHANGING TO ALL SNOW BEFORE TAPERING OFF LATE THIS EVENING. WINDY
AND COOL WEATHER WILL CONTINUE FOR THE DAY ON WEDNESDAY WITH LAKE
EFFECT SNOW AND RAIN SHOWERS ACROSS MUCH OF THE REGION. WARMER AND
DRIER WEATHER IS EXPECTED AS WE HEAD TOWARDS THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 11 PM THIS EVENING/...
SURFACE LOW PRESSURE NOW DOWN TO 985 ON MSAS ANALYSIS MOVING NORTH
FROM VERMONT INTO SOUTHERN QUEBEC. ONE BAND OF MODERATE TO HEAVY
SNOW REMAINS OVER OUR CWA IN THE FRONTOGENESIS ZONE TO THE
SOUTHWEST OF THE STORM. HAVE RECEIVED NUMEROUS 7 TO 15 INCH SNOW
REPORTS OVER THE HIGHER ELEVATIONS FROM MADISON COUNTY SOUTH TO
SUSQUEHANNA AND EASTWARD. THIS BAND LOOKS TO BE CAPABLE OF PUTTING
DOWN ANOTHER FEW INCHES ACROSS THE WINTER STORM WARNING AREAS
THROUGH MIDNIGHT.

MEANWHILE... STRONG WINDS ARE DEVELOPING IN THE WAKE OF THE STORM
OVER OUR CENTRAL AND WESTERN COUNTIES... WITH SEVERAL REPORTS OF
WIND GUSTS OVER 40 KTS. MODEL SOUNDINGS CURRENTLY SHOWING 40 TO 50
KT WINDS BETWEEN 900 AND 800... WITH STEEP ENOUGH LAPSE RATES TO
MIX THESE WIND TO THE SURFACE. BASED ON THIS... WILL END THE
WINTER WEATHER ADVISORY FOR OUR CENTRAL COUNTIES AND REPLACE WITH
A WIND ADVISORY. WILL ALSO ISSUE A WIND ADVISORY FOR THE WEST.
WILL KEEP THE WINTER STORM WARNING GOING FOR THE EAST.

FINALLY... SOME WEAK LAKE EFFECT SNOW IS NOW BEGINNING TO DEVELOP OVER
THE FINGER LAKES AREA. WITH THE FLOW EXPECTED TO BE FROM 300 TO
310 DEGREES TONIGHT EXPECT SOME MULTIBANDS TO DEVELOP FROM THE
NORTHERN FINGER LAKES EASTWARD TO I-81... WITH SMALL ADDITIONAL
ACCUMULATIONS LIKELY IN THOSE AREAS.

&&

.SHORT TERM /11 PM THIS EVENING THROUGH THURSDAY/...
THE SIGNATURES FOR LAKE EFFECT BECOME MORE CONDUCIVE ON WEDNESDAY
AS A 300 DEGREE FLOW SETS UP WITH EQUILIBRIUM LEVELS RISING TO
AROUND 10KFT. IN ADDITION...ANOTHER SHORTWAVE WILL DROP INTO THE
NORTHEASTERN US CUTOFF ADDING SYNOPTIC SUPPORT FOR ASCENT
/HOWEVER...THE BEST FORCING WILL BE TO THE SOUTH OVER PA/. THE ONLY
LIMITING FACTOR WILL BE BL TEMPS...WHICH AGAIN...WITH LLEVEL FLOW
COMING OFF THE LAKE...WILL LIKELY BE IN THE 33-36 F RANGE. FEEL
THAT THE BEST CHANCES FOR ACCUMULATING SNOW WILL BE OVER SOUTHERN
ONONDAGA/MADISON AND NORTHERN CORTLAND/CHENANGO COUNTIES WHERE THE
TERRAIN IS HIGHER AND LLEVEL TEMPS WILL BE A LITTLE COOLER. RIGHT
NOW AM EXPECTING 2-4 INCHES WITH AMOUNTS BEING LIMITED BY 1-THE
FLOW BEING A LITTLE TOO NORTHERLY FOR GOOD SINGLE BAND DEVELOPMENT
AND 2-BL TEMPS BEING MARGINAL. ELSEWHERE...EXPECT A COOL AND
BLUSTERY DAY WITH SCATTERED SHRASN AS TEMPERATURES STRUGGLE TO
35-40F AS T925 AROUND -1C...AND MCLOUDY/CLOUDY SKIES. WINDS WILL
BE GUSTY...BUT NOT A STRONG AS ON TUESDAY...GUSTING TO 25KTS
DURING THE DAY.

WEDNESDAY NIGHT...THE FLOW WILL GAIN AN INCREASINGLY NORTHERLY
COMPONENT AS RIDGING ALOFT QUICKLY BUILDS IN FROM THE GREAT LAKES.
WHILE TEMPERATURES WILL CONTINUE TO BE COLD ENOUGH TO SUPPORT LAKE
EFFECT...THE LOSS OF SYNOPTIC MOISTURE AND NORTHERLY FLOW
COMPONENT WILL LIKELY ONLY SUPPORT SCT SHSN ACROSS MUCH OF CENTRAL
NEW YORK WITH ONLY MINOR ACCUMULATIONS POSSIBLE. TEMPERATURES WILL
BE A LITTLE COOLER...LIKELY FALLING TO BETWEEN 25 AND 30F GIVEN
LESS MIXING AND SOME BREAKS IN THE CLOUDS.

THURSDAY LOOKS LIKE A MUCH BETTER DAY AS THE TROUGH OVER THE
NORTHEASTERN US PULLS AWAY WITH THE H85 RIDGE AXIS APPROACHING BY
EVENING. WITH INCREASING SUBSIDENCE AT MID AND UPPER LEVELS...ANY
LAKE EFFECT SHRASN WILL END...AND SKIES WILL GRADUALLY CLEAR. T925
WILL BE SIMILAR TO ON WEDNESDAY...BUT WITH INCREASING SUNSHINE...
WE SHOULD BE ABLE TO BOUNCE INTO THE 40S

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
GIVEN FOCUS ON THE SHORT TERM...WE FOLLOWED HPC GUIDANCE CLOSELY
WITH ONLY MINOR TWEEKS. ONLY WX-MAKER OF ANY SIGNIFICANCE WILL BE
A MOISTURE-STARVED COLD FRONT WHICH PASSES FRI NGT/SAT. PLAYED A
BAND OF FNTL-CLDS AND LOW CHC POPS ACRS UPSTATE WITH THIS SYSTEM.
OTRW WE XPCT HI PRES TO BE IN CONTROL WITH FAIR WX.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VERY GUSTY WINDS DEVELOPING THIS EVENING ACROSS THE REGION...AS
LARGE-SCALE SINKING MOTION STARTS TO MIX STRONGER WINDS DOWN
TOWARDS THE GROUND...JUST BEHIND EARLIER SNOW BANDS. AS A
RESULT...WEVE BUMPED THE GUSTS UP TO AROUND 40 KT FOR MOST OF OUR
TERMINAL SITES THROUGH ABOUT 04Z. LATER TONIGHT...THESE WINDS
SHOULD SLOWLY SUBSIDE.

OTHERWISE...SLOW IMPROVEMENT EXPECTED OVERNIGHT...AS MAIN SNOW BANDS
LIFT OFF TO THE EAST AND NORTHEAST. FOR KSYR...KRME...KBGM...AND
KITH...THOUGH...MVFR TO IFR SHOULD LINGER THROUGH THE NIGHT...AS
SOME LAKE-EFFECT SNOW SHOWERS START TO KICK IN. FOR KELM AND
KAVP...A TRANSITION BACK TO VFR SHOULD TAKE PLACE.

ALTHOUGH SNOW SHOWERS WILL BE MOVING THROUGH CENTRAL NY FROM TIME
TO TIME ON WEDNESDAY...IMPACTING MAINLY KSYR AND KRME...VFR SHOULD
BE THE PREVAILING FLIGHT CATEGORY. WINDS WILL OCCASIONALLY GUST UP
TO 20 KT OR SO...OUT OF THE WEST AND NORTHWEST.

OUTLOOK...
WED NGT THRU SUNDAY...VFR WILL PREVAIL THRU THE PD...WITH A CHC
FOR BRIEF MVFR RESTRICTIONS FRI NGT/SAT AS A WEAK CDFNT MOVS THRU.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR PAZ039-
     040-043-044-047-048-072.
NY...WINTER WEATHER ADVISORY UNTIL 2 AM EDT WEDNESDAY FOR NYZ018-
     044-045-056-062.
     WINTER STORM WARNING UNTIL 2 AM EDT WEDNESDAY FOR NYZ009-036-
     037-046-057.

&&

SYNOPSIS...JMA
NEAR TERM...MSE
SHORT TERM...JMA
LONG TERM...
AVIATION...MLJ
Hazardous weather outlook, Oct 28, 2:01 PM EDT, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
201 PM EDT TUE OCT 28 2008

NYZ009-291815-
NORTHERN ONEIDA-
201 PM EDT TUE OCT 28 2008

...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

NYZ046-057-291815-
OTSEGO-DELAWARE-
201 PM EDT TUE OCT 28 2008

...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

NYZ018-036-037-044-045-291815-
ONONDAGA-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
201 PM EDT TUE OCT 28 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LAKE EFFECT RAIN AND SNOW SHOWERS WILL CONTINUE ACROSS THE REGION
ON WEDNESDAY. THERE IS THE POTENTIAL FOR ADDITIONAL SNOW
ACCUMULATIONS OF 2 TO 4 INCHES DURING THE DAY WEDNESDAY...WITH
THE GREATEST AMOUNTS AT ELEVATIONS ABOVE 1500 FEET.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

NYZ015>017-022>025-055-PAZ038-291815-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-TIOGA-
BRADFORD-
201 PM EDT TUE OCT 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

RAIN AND SNOW WILL TAPER OFF TO SNOW SHOWERS THIS EVENING. A FEW
SPOTS OVER THE HIGHER TERRAIN MAY SEE A SLUSHY INCH OR TWO OF SNOW
ACCUMULATION BEFORE THE PRECIPITATION ENDS. IN ADDITION...THROUGH
THE LATE EVENING HOURS...WINDS OF 20 TO 25 MPH WITH GUSTS TO 35
MPH ARE EXPECTED. THESE WINDS MAY BE STRONG ENOUGH TO BRING DOWN
A FEW BRANCHES ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

NYZ056-062-PAZ039-040-043-044-047-048-072-291815-
BROOME-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
201 PM EDT TUE OCT 28 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT SNOW AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.

ARNOTT

Nearby

Wind Advisories in New York, 2008Wind Advisories in Pennsylvania, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.